Alert archive / Alabama / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 157, NWS Mobile, AL

May 3, 2003Mobile County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at May 3, 2003, 11:34 AM CDT for Mobile County, Alabama. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 3, 2003, 11:34 AM CDT (16:34 UTC)
Expired
May 3, 2003, 12:30 PM CDT
In force
56 min
Issued by
NWS Mobile, AL
Area
Counties, with a storm outline in the text

County Mobile County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 3, 9:15 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 4.6 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2003-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1897 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2003-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1897 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
750 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMOB 031634
SVRMOB
ALC097-031730-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
1134 AM CDT SAT MAY 3 2003

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MOBILE COUNTY IN SOUTHWEST ALABAMA

* UNTIL 1230 PM CDT

* AT 1134 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 2 MILES SOUTHWEST OF MOUNT VERNON...MOVING
  SOUTH AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CHASTANG BY 1140 AM CDT
  BUCKS BY 1145 AM CDT
  SALCO...TURNERVILLE BY 1150 AM CDT
  AXIS...CHUNCHULA BY NOON CDT

STRONG DAMAGING WIND...LARGE HAIL...AND HEAVY RAIN ARE LIKELY WITH
THIS STORM.  IF IN THE PATH OF THIS STORM...TAKE COVER IN A STURDY
SHELTER UNTIL THE STORM HAS PASSED.

LAT...LON 3111 8841 3080 8841 3079 8803 3115 8797

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 2:10 AM CDT, 9 hours 24 minutes earlier.

Area forecast discussion, May 3, 2:10 AM CDT, 9 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
210 AM CDT SAT MAY 3 2003

FOR THE CURRENT PACKAGE...BIGGEST PROBLEM WILL BE PRECIP
TIMING...WITH SEVERAL SYSTEMS CREATING MULTIPLE SURFACE BOUNDARIES
ACROSS THE LOWER MISSISSIPPI RIVER VALLEY AND SOUTHEASTERN CONUS.
HELPING THINGS ALONG IS AN UPPER PATTERN WITH MORE WIGGLES THAN A
HULA DANCERS CONVENTION...WITH A SERIES OF SHORTWAVES PASSING
THROUGH THE SHORT TERM. ATMOSPHERE PRETTY MOIST...WITH THIS
EVENINGS UPPER AIR SOUNDINGS SHOWING PRECIP H20 LEVELS OF 1.1-1.3
ALONG THE NORTHERN GULF COAST TO 1.4-1.6 OVER THE I-20 CORRIDOR.
THESE LEVELS EQUATE TO 110-170% OF NORMAL. CURRENT ACTIVITY OVER THE
AREA WAS INITIATED FROM OUTFLOWS FROM LAST NIGHTS ACTIVITY OVER AR.
COMBINED WITH WARMER/MORE UNSTABLE ATMOSPHERE THAN EXPECTED...THESE
STORMS HAVE GOTTEN A BIT MORE ROWDY THAN EXPECTED THAN YESTERDAY
MORNING. LAST EVENINGS SOUNDING FROM SURROUNDING OFFICES PUT CAPE
VALUES IN THE 3500-3900J/KG LEVELS OVER THE AREA THIS PAST EVENING.

THROUGH THE SHORT TERM...ETA IS HANDLING CURRENT ACTIVITY OVER AR/LA
AND TX BETTER THAN NGM/GFS...SO AM GOING TO LEAN TOWARDS THE ETA THE
FIRST COUPLE OF PERIODS. THIS MEANS THAT SERIES OF SHORTWAVES WILL
CONTINUE TO PASS INTO SUNDAY...AND WITH WARM SOUPY
CONDITIONS...EXPECT ANOTHER ROUND OF SCATTERED THUNDERSTORMS TODAY.
ETA IS ADVERTISING MORE OF AN AFTERNOON EVENT FOR US...WITH OUTFLOWS
FROM AR ACTIVITY HITTING NORTHWESTERN SECTIONS OF THE FA EARLY
AFTERNOON. HAVE A FEELING ACTIVITY WILL BE GOING SOONER...IN THE
LATE MORNING HOURS.

FOR THE REST OF THE SHORT TERM...ACTIVITY LOOKS TO TAPER OFF SUNDAY
INTO EARLY MONDAY...WITH ANOTHER SYSTEM APPROACHING THE FA LATER
MONDAY...THOUGH PRELIM GFS DATA STALLS IT TO OUR NORTHWEST.

LOOKING AT THE SEVERE POTENTIAL...SINCE I WILL LIKELY GO ABOVE ETA
MODEL SURFACE T MOST AREAS(RESULTING IN A MORE UNSTABLE ETA)...DO
EXPECT MORE STRONG STORMS AGAIN TODAY. ETA MODEL SOUNDINGS FOR THIS
AFTERNOON ARE SHOWING A MORE SATURATED SOUNDING...WITH AFTERNOON WET
BULB ZEROS IN THE 10-11K RANGE. DO EXPECT VERY HEAVY RAINS WITH THE
STRONGER STORMS WITH SOME HAIL...A FEW GETTING INTO THE LARGE
CATEGORY. WIND STRUCTURE IS VERY WEAK...WITH STORM VELOCITIES IN THE
15 TO 20KT RANGE TO THE EAST-SOUTHEAST. AM GOING TO PUT IN HEAVY
RAIN WORDING.

IN THE EXTENDED...LITTLE TIME TO ANALYZE DUE TO ONGOING WEATHER...SO
LITTLE CHANGE OTHER THAN TO BLEND.

MARINE...GENERALLY LIGHT SOUTHWEST TO WEST FLOW WILL TRANSITION TO
SOUTHERLY SUNDAY...STRENGTHENING MONDAY AS SYSTEM MOVES OVER THE
PLAINS.

FIRE...HUMID AIRMASS WILL REMAIN PUT THROUGH THE WEEKEND. WEAK WEST
TO NORTHWEST TRANSPORT WINDS WILL TRANSITION TO SOUTHERLY SUNDAY AS
CARIBBEAN HIGH RE-ASSERTS ITSELF IN COMBINATION WITH SYSTEM
APPROACHING AREA LATER MONDAY.

16/MILLER

.PRELIMINARY TEMPS / POPS...
MOBILE     87 68 87 69 86 / 50 10 00 00 20
PENSACOLA  86 68 86 70 84 / 50 10 00 00 20
DESTIN     81 70 82 71 81 / 50 10 00 00 20
EVERGREEN  86 64 88 65 85 / 60 20 00 00 20
WAYNESBORO 87 65 89 68 84 / 60 20 00 00 20
CAMDEN     87 63 89 66 84 / 60 20 00 00 20

.MOB...
AL...NONE.
FL...NONE.
MS...NONE.
Hazardous weather outlook, May 3, 5:45 AM CDT, 5 hours 49 minutes before
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-031700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
545 AM CDT SAT MAY 3 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INLAND SOUTHEAST MISSISSIPPI...
SOUTHWEST ALABAMA...AND THE WESTERN FLORIDA PANHANDLE.

.DAY ONE...(TODAY AND TONIGHT)

ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS THE REGION
TODAY.  THE STORMS WILL BE STRONGEST IN THE AFTERNOON HOURS AS THE
SUNSHINE INCREASES ATMOSPHERIC INSTABILITY...FORMING ALONG AND SOUTH
OF A STALLED COLD FRONTAL BOUNDARY ACROSS SOUTH MISSISSIPPI AND
ALABAMA.  AS THE STORMS FORM...THEY WILL MOVE GENERALLY FROM
THE NORTHWEST TO THE SOUTHEAST.  THE PRIMARY CONCERN WITH ANY SEVERE
STORMS TODAY WILL BE LARGE HAIL AND DAMAGING DOWNBURST WINDS.

BOATERS PLANNING A DAY ON THE WATER ALONG THE ALABAMA...NORTHWEST
FLORIDA COAST SHOULD KEEP AN EYE OUT TO THE WEST AND NORTHWEST FOR
THE APPROACH OF DARK...THREATENING CLOUDS.  BOATERS CAN BECOME
EASILY TRAPPED ON THE WATER BY STORMS MOVING OFFSHORE...BLOCKING THE
WAY TO SAFE HARBOR.

.DAYS TWO THROUGH SEVEN...(SATURDAY THROUGH THURSDAY)

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...

DUE TO THE ISOLATED NATURE OF THE EXPECTED SEVERE STORMS TODAY...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, May 3, 8:47 AM CDT, 2 hours 47 minutes before
ALZ053>057-031445-

THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE MOBILE AL
847 AM CDT SAT MAY 3 2003

...THUNDERSTORM ADVISORY FOR SOUTHWEST ALABAMA UNTIL 945 AM CDT...

AT 845 AM...WEATHER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS
EXTENDING FROM NORTHERN NORTH CLARKE COUNTY AND ACROSS WILCOX COUNTY
WILL CONTINUE TO MOVE SOUTHEAST AT 20 MPH.  OTHER STRONG STORMS WERE
ALSO NOTED OVER NORTHERN MONROE AND OVER CONECUH COUNTIES.

...THUNDERSTORM ADVISORY FOR CONECUH...MONROE...BUTLER...CLARKE AND
WILCOX COUNTIES UNTIL 945 AM CDT...

THE PRIMARY THREATS FROM THESE STORMS ARE STRONG WINDS AND DANGEROUS
LIGHTNING. WIND GUSTS OF 35 TO 45 MPH COULD DOWN SMALL TREE LIMBS OR
BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. FREQUENT CLOUD TO
GROUND LIGHTNING STRIKES ARE LIKELY. SMALL HAIL WILL ALSO BE
POSSIBLE.
Special weather statement, May 3, 9:52 AM CDT, 1 hour 42 minutes before
ALZ053-057-059-060-031515-

THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE MOBILE AL
952 AM CDT SAT MAY 3 2003

...THUNDERSTORM ADVISORY FOR ESCAMBIA...COVINGTON...BUTLER AND CLARKE
COUNTIES UNTIL 1100 AM CDT...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF
THUNDERSTORMS FROM NEAR GEORGIANA  TO FRISCO CITY AND WEST TO
JACKSON. THE LINE OF STORMS WERE MOVING SOUTHEAST AT 30 MPH.

THESE STORMS WILL AFFECT AREAS IN AND
NEAR...MCKENZIE...BROOKS...CASTLEBERRY AND RED LEVEL THROUGH 1100 AM
CDT.

THE PRIMARY THREATS FROM THESE STORMS ARE STRONG WINDS AND DANGEROUS
LIGHTNING. WIND GUSTS APPROACHING 50 MPH COULD DOWN SMALL TREES
OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. FREQUENT CLOUD
TO GROUND LIGHTNING STRIKES ARE LIKELY. SEEK SHELTER IN A SAFE HOME
OR BUILDING UNTIL THESE STORMS HAVE PASSED.

THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 PM CDT
SATURDAY AFTERNOON FOR PARTS OF SOUTHWESTERN ALABAMA...NORTHWEST
FLORIDA AND SOUTHEAST MISSISSIPPI.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 7:04 PM CDTSevere Thunderstorm WarningMOBEscambia56 min
May 2, 7:25 PM CDTSevere Thunderstorm WarningMOBButler35 min
May 2, 7:41 PM CDTSevere Thunderstorm WarningMOBMonroe34 min
May 2, 7:43 PM CDTSevere Thunderstorm WarningMOBCrenshaw62 min
May 2, 7:56 PM CDTSevere Thunderstorm WarningMOBChoctaw, Clarke, Washington49 min
May 2, 8:01 PM CDTSevere Thunderstorm WarningMOBEscambia59 min
May 2, 8:11 PM CDTSevere Thunderstorm WarningMOBButler, Covington64 min
May 2, 8:18 PM CDTSevere Thunderstorm WarningMOBConecuh57 min
May 2, 8:48 PM CDTSevere Thunderstorm WarningMOBClarke, Washington42 min
May 2, 9:51 PM CDTSevere Thunderstorm WarningMOBBaldwin, Clarke39 min
May 2, 10:20 PM CDTSevere Thunderstorm WarningMOBEscambia40 min
May 2, 10:53 PM CDTSevere Thunderstorm WarningMOBButler, Wilcox52 min
May 2, 11:04 PM CDTSevere Thunderstorm WarningMOBBaldwin41 min
May 3, 2:06 AM CDTSevere Thunderstorm WarningMOBEscambia39 min
May 3, 2:14 AM CDTSevere Thunderstorm WarningMOBBaldwin31 min
May 3, 2:19 AM CDTSevere Thunderstorm WarningMOBClarke, Washington41 min
May 3, 2:59 AM CDTSevere Thunderstorm WarningMOBClarke, Monroe46 min
May 3, 3:37 AM CDTSevere Thunderstorm WarningMOBEscambia38 min
May 3, 7:29 AM CDTSevere Thunderstorm WarningMOBChoctaw46 min
May 3, 9:16 AM CDTSevere Thunderstorm WarningMOBClarke, Monroe44 min
May 3, 9:37 AM CDTSevere Thunderstorm WarningMOBConecuh53 min
May 3, 9:57 AM CDTSevere Thunderstorm WarningMOBButler63 min
May 3, 10:01 AM CDTSevere Thunderstorm WarningMOBClarke, Monroe59 min
May 3, 10:18 AM CDTSevere Thunderstorm WarningMOBWashington57 min
May 3, 10:26 AM CDTSevere Thunderstorm WarningMOBEscambia64 min
May 3, 10:59 AM CDTSevere Thunderstorm WarningMOBBaldwin61 min
May 3, 12:19 PM CDTSevere Thunderstorm WarningMOBBaldwin56 min
May 3, 12:29 PM CDTSpecial Marine WarningMOB2 hr
May 3, 12:29 PM CDTSpecial Marine WarningMOB2 hr
May 3, 12:34 PM CDTSevere Thunderstorm WarningMOBMobile56 min
May 3, 12:54 PM CDTTornado WarningMOBMobile66 min
May 3, 2:47 PM CDTSevere Thunderstorm WarningMOBChoctaw, Clarke, Washington28 min
May 3, 2:55 PM CDTSevere Thunderstorm WarningMOBWashington50 min
May 3, 3:17 PM CDTSpecial Marine WarningMOB58 min
May 3, 3:17 PM CDTSpecial Marine WarningMOB58 min
May 3, 3:17 PM CDTSevere Thunderstorm WarningMOBMobile28 min
May 3, 4:06 PM CDTSpecial Marine WarningMOB84 min
May 3, 4:28 PM CDTSevere Thunderstorm WarningMOBMobile47 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.